Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 376, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 27, 2003, 4:13 PM EDT for Hamilton County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 4:13 PM EDT (20:13 UTC)
- Expired
- Aug 27, 2003, 5:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 272013 SVRMRX TNC065-272100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 413 PM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN EAST TENNESSEE * UNTIL 500 PM EDT * AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CHATTANOOGA...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARRISON AROUND 420 PM EDT OOLTEWAH AROUND 425 PM EDT COLLEGEDALE AROUND 430 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. LAT...LON 3514 8531 3500 8531 3501 8500 3521 8504 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:30 PM EDT, 43 minutes earlier.
Area forecast discussion, Aug 27, 3:30 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT WED AUG 27 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT WED AUG 27 2003 TONIGHT AND THURSDAY...ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE CUMBERLAND PLATEAU THIS AFTERNOON IN RESPONSE TO A DESTABILIZING ATMOSPHERE...SUFFICIENT LOW LEVEL MOISTURE AND DIURNAL HEATING. THESE STORMS WILL MOVE SLOWLY EAST TO NORTHEAST THROUGHOUT THE EVENING HOURS...AND SHOULD DISSIPATE OVERNIGHT. LITTLE CHANCE IN THE WEATHER PATTERN IS EXPECTED ON THURSDAY WITH CONTINUE WARM AND HUMID CONDITIONS. THE UPPER LEVEL HIGH PRESSURE WILL REMAIN THE DOMINATE FEATURE WITH A MOIST AND UNSTABLE AIR MASS IN PLACE. THIS WILL ALLOW ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO FORM OVER THE AREA THURSDAY AFTERNOON. COLD FRONT ACROSS THE OHIO VALLEY WILL SLOWLY MOVE TOWARD THE FORECAST AREA INTO THE WEEKEND CONTINUING THE CHANCE OF MAINLY DIURNAL (AFTERNOON/EVENING) SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. MODELS SHOW A WAVE DEVELOPING ALONG THE FRONT FOR SATURDAY NIGHT AND SUNDAY. THE WAVE WILL HELP STALL THE FRONT ACROSS THE FORECAST AREA AND PULL NORTH INTO VA/KY FOR SUNDAY. THE WAVE WILL PULL NORTH ACROSS THE TENNESSEE VALLEY FOR LATE SUNDAY AND MONDAY. DEPENDING OF THE EXACT TRACT OF THE LOW...A ROUND OF HEAVY RAINFALL IS POSSIBLE EARLY NEXT WEEK. FCSTID = 99 CHA 70 88 71 89 / 40 30 30 40 TYS 70 87 70 88 / 30 20 20 40 TRI 68 86 65 85 / 20 20 20 40 OQT 70 87 70 88 / 30 20 20 40 .MRX... NC...NONE. TN...NONE. VA...NONE. MB/DH ********************************************************************* LATE MORNING FORECAST DISCUSSION 1051 AM EDT WED AUG 27 2003 13Z SURFACE ANALYSIS SHOWED A COLD FRONT ACROSS N MO...S CENTRAL PARTS OF IL AND IN AND INTO NORTHERN OH. HIGH PRESSURE WAS CENTERED OVER THE SE. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS MORNING OVER PARTS OF W MIDDLE TN...BUT CURRENTLY THE INTENSITIES HAVE BEGUN TO DIMINISH. 850 MB 12Z ANALYSIS SHOWED HIGHEST DEW POINTS ACROSS MIDDLE TN... AND EXTENDING SW INTO MS AND LA...WITH WIND FIELDS EXHIBITING SOME CONFLUENT FLOW INTO THE MID STATE...PROBABLY HELPING TO THE DEVELOPMENT OF CONVECTION OVERNIGHT. NOT AS MUCH MOISTURE AT 700 MB LEVEL THIS MORNING AS IN LOWER LEVELS PER THE NASHVILLE SOUNDING. STABILITY INFORMATION AND CURRENT DISTRIBUTION OF MOISTURE MAKES IT APPARENT THAT THERE WILL BE MORE SHOWER AND THUNDERSTORM DEVELOPMENT LATER TODAY...BUT MAINLY WEST OF THE AREA. CURRENT RUC MODEL FORECASTS FRONT TO CONTINUE SAGGING SLOWLY S ACROSS IL AND IN...AND A BIT FASTER FURTHER TO THE E DUE TO THE MORE NWLY FLOW ALOFT THERE. IT ALSO FORECASTS QUITE A BIT OF RAINFALL OVER PARTS OF MIDDLE AND INTO E TN BY MID AFTERNOON. HOWEVER...THIS APPEARS TO BE OVERDONE...CONSIDERING LITTLE DYNAMICS AVAILABLE. HEATING AND TOPOGRAPHIC EFFECTS WILL LIKELY DRIVE ANY PRECIP THAT OCCURS THIS AFTERNOON. WILL UPDATE CURRENT FORECASTS TO CLEAN UP WORDING...BUT OTHER THAN THAT...LITTLE IF ANY CHANGES ARE PLANNED AT THIS TIME. STEIGERWALDT ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 840 PM EDT TUE AUG 26 2003 FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK. RADAR SHOWS ISOLATED SHOWERS AND THUNDERSTORMS HAVE DISSIPATED AS EXPECTED. WILL ISSUE UPDATE TO REMOVE FROM FORECAST. WILL ALSO ADD PATCHY FOG TO TONIGHT AND EARLY TOMORROW.
Hazardous weather outlook, Aug 27, 4:44 AM EDT, 11 hours 29 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-280900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 444 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A COLD FRONT IS EXPECTED TO APPROACH THE AREA BY FRIDAY...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS ON FRIDAY...SATURDAY...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY...SATURDAY...AND SUNDAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:21 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.